Hi all, love this site - so much knowledge. Anyways I have had arthritis for years as well as psoriasis of the skin. Last year had major flare up and was put on methotrexate 15mg per week. I have been having dizzy spells and shortness of breath on exertion and have been advised by the cardiologist consultant that this may be due to lung scarring caused by the methotrexate. Has anyone else had experience of this and if so what was the outcome? Not had any other problems with methotrexate to date.
Methotrexate and lung scarring: Hi all, love this site... - NRAS
Your cardiologist is not the first doc I've heard say that lung scarring is caused by methotrexate. However, according to both my rheumatologist and chest consultant that is not the case and the scarring to my lungs was caused by inflammation from my RA. This does seem to fit the bill as I suspect it occurred while I was abstaining from meds when my RA went crazy and I developed a persistent nasty cough. My chest consultant also advised me to stop taking methotrexate as it can cause a different lung condition which could mask the monitoring of the scarring.
Thanks for the response wishbone. I'm keeping a check on it and I'm due to have a CT scan on my lungs soon
trying 2be brief; abt 6 months on mtx then persistent cough. Drug stopped for xrays, scans, MRI. Back into wheelchair, told i'd lost 20+% of lung function prob thru MTX tho cd be the RA. on to sulfa bad side effects so took 50% of dose. started swimming and singing [at home only] and within 6months regained lung function to 95%. Some scarring but doing ok now, - hope this info helps. get swimming n singing if u can/ good luck xox
Thanks GranAmie, I have started swimming again but I am waiting to see a respiratory consultant to confirm one way or another. Glad to hear that your lung function has improved so much. Take care.
It is really cheering news that you regained lung function up to 95%. I've had a cough for 17 years but was told nothing showed on x-ray and I could only have further investigations if I went private at a cost of £3,000 17 years ago for a bronchoscopy.
Two recent x-rays show damage in the right lung caused by an infection but my breathing deteriorated five years ago and I can't do the same workout at the gym. I thought this was all going to be permanent. I know the gym exercises (plus others like even walking and swimming nowadays) make me cough a crackly phlegmy cough which clears my throat temporarily and is helpful. Quite often, I can't even speak. I now have to push for further investigations like getting a scan done but the NHS does not seem at all inclined to want to do it - I just keep being told to go private. It would be such a relief if it cleared up on its own. I can't take any drugs for RA as I just get a really bad cold/chest infection and cough up blood.
the NHS response seems incredible 2me. Was it the rheumatologist or your GP? if it were me i'd ask for 2nd opinion - or move gp.. I used to have that crackly cough and whistle-wheeze in the bad old days [prob due to my black tobacco Gitanes habit back then]. and gave up abt 9? yrs ago , when i had PMR, ... way b4 RA appeared. I was more than surprised that i was put forward for biologics at 75 while the NHS limps on... but very grateful as the infusion seems to be making a difference. take care and sing to self .. or join a group? a nd swim on !! x
Thanks for your reply. The response to the crackly cough over the years was from the chest dept at St George's Hospital in London, which frankly I found a disgrace. Their attitude was that they had patients a lot worse (usually smokers) and it was just "nothing". It is something now because I have RA and can't take the treatment for it.
I've had no qualms and very good service from the NHS rheumatologist at a Central London hospital. I was unable to take the RA drugs because of the cough and chest problem - coughing up blood. However, I was doing quite well so far as the RA was concerned with complete resolution in shoulder and 90% in hands. The rheumatologist said there was no point in regular check ups as I was doing well but if I were wanted to go back on drugs then get the GP to drop him a note. I am having more problems again but can't go back on the drugs. To be honest, the chest problem is worse for me than the RA and it is getting worse.
Yes, I do need to change. I have been planning to move house and keep thinking that would be a good time but I may have to move sooner. Many thanks for your response.
do you think the meds stopped the scaring ?
no - they told me the opposite, that mtx OR the RA had caused it as my lungs were ok b4 i took MTX.. i now know that RA can also affect lungs so it may have been that. nothing is ever straightforward, is it. Good luck with it all... cd u sing, or try mindfulness to help your feeling down xox
Hi Waffs I have just been told I have lung scarring going for a ct scan on the 12th september, , possible cause ,inflammation out of control because I was scared of taking methotrexate, I have been told this could be caused by complications from arthritis drugs Im a bit devastated at the moment, and need some support I can't stop crying
Hi Chavaudret, sorry to hear about your scarring, hopefully the CT scan will confirm one way or another and you can get the appropriate treatment. Your emotions are very fragile at the moment (as I have found with myself) and you can find yourself crying at the least little thing, however it can be a lot better with treatment and hopefully this will be the case with yourself. Like you I am awaiting a CT scan although I must admit that I am having trouble with an itchiness in my chest and my back which generally indicates inflammation which I do seem to suffer with from time to time. We shall just have to wait and see. Take care and lets hope that you start to get things sorted out soon. As an aside I have been on methotrexate for a year now and it has helped me tremendously so it is not always bad for everyone.